Texas, 2020

Hail in Texas, May 7, 2020

May 7, 2020 · NWS LUB · 1 event in 1 county or zone

A lone supercell thunderstorm erupted late Thursday afternoon southwest of Memphis (Hall County) and tracked steadily eastward across northern Childress County. While doing so, it shed another storm that moved northeastward into southwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A lone supercell thunderstorm erupted late Thursday afternoon southwest of Memphis (Hall County) and tracked steadily eastward across northern Childress County. While doing so, it shed another storm that moved northeastward into southwest Oklahoma. Very strong instability and moderate wind shear allowed the storms to quickly become severe and start rotating in the middle levels of the atmosphere. The result was that the storms generated giant hail to 3.25 inches in diameter and brief heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 1:53 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 7, 1:53 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
253 PM CDT Thu May 7 2020

.SHORT TERM...
As of 3pm...the cap remains as of forged steel across the CWFA
though there are some hints of softening along the eastern edge of a
theta-e ridge ahead of the main dryline which was located along the
Briscoe/Hall county line and looks as if it has about as good a
chance of development over anything we've seen this afternoon. This
area exists betwixt the surface thermal and moist axes as discussed
in classic meteorology.  The atmosphere, as expected, is well mixed
west and capped east and the extra thermodynamic assistance that the
eastward advecting theta-e ridge can provide looks to be the best
hope that storms will fire.  SB/MU CAPE values have made it up to
near 3kJ/kg per SPC mesoanalysis and if deep convection can
initiate, large hail to 3" and winds to 70 mph appear plausible.
Again, however, the cap must be broken to realize this potential.
The expectation is that the window for convection is fairly short in
duration.  The best chance of deep convective initiation looks to be
in the 21Z-23Z timeframe with storms moving eastward out of the area
within a few hours of development.

Out west, wind speeds in the 20s have validated the red flag warning
for a few stations already with RFTI values from 3-6 observed.  Some
increase in the NW zones may occur later this afternoon (still
westerly).  Moving into this evening, a cold front, with some
potential for advisory level winds in its wake, will swiftly move
through the CWFA.  The wind will remain up through the night into
the morning hours on Friday finally tapering by Friday afternoon.

.LONG TERM...
Temps will be cool Saturday morning as surface high pressure to our
east stays just close enough to keep winds out of the east to
southeast. Temperatures for Saturday will be roughly 10 or more
degrees warmer ahead of another potential cold front. Models differ
on the timing of the cold front with the GFS is faster than the
ECMWF with timing of the front by having it push through the FA by
12Z Sunday vs the front not entering the FA until around 12Z Sunday.
The NAM has a different take on it and keeps the cold front just
north of the FA as the surface front remains mostly parallel with
the mean upper flow. This would affect high temps on at least Sunday
and possibly Monday as well. Both the GFS and ECMWF have highs in
the low/mid 70s with the NAM having highs in the upper 70s/low 80s.
Despite whether the front pushes through or not surface moisture is
expected to increase ahead of the front as surface winds remain out
of the southeast. This will lead to possible development of
thunderstorms over northeastern NM Sunday afternoon/evening as a
weakness develops in the upper ridge. Storms are expected to
propagate southeastward inline with northwesterly upper flow. While
not zero by any means, the severe threat for Monday/Tuesday remain
low as shear and instability remain relatively low. The main threat
from storms will be heavy rain as PWATS are progged to be 1-1.5
inches. The upper ridge will move east of the region by late Tuesday
and with it any precip chances. Troughing off the west coast will
place the FA under southwesterly flow aloft providing a quiet
forecast through mid week. Models do hint at the possibility of
another storm system by late next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027-
028-033.

&&

26/51
Hazardous weather outlook, May 7, 12:50 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
150 PM CDT Thu May 7 2020

TXZ021>044-081900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
150 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A dryline will push eastward to near the Caprock Escarpment by late
afternoon. The highest risk of severe thunderstorms late this
afternoon and evening should be across Childress and Cottle counties
though areas further south toward Aspermont cannot be completely
ruled out. If thunderstorms develop, they may produce hail to 3
inches in diameter and wind gusts to 70 mph.

To the west of the dryline, hot, dry and windy conditions will
develop. A Red Flag Warning is in effect for areas generally west of
a Whiteface to Olton to Nazareth line from 3 PM to 9 PM.

A strong cold front will move through the South Plains area tonight
with the potential for sustained wind speeds in excess of 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sustained wind speeds in excess of 30 mph may linger into Friday
morning and gradually ease into afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Altus AFB radar (KFDR), 128 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
May 7, 4:24 PM CST to 4:49 PM CST
Where
Childress County, 9.09 mi W of Loco to 4.97 mi NNW of Lonnie
Measured
3.25 in hail
Reported by
Trained Spotter
Coordinates
34.720, -100.310

The hailstorm that began in northeastern Hall County continued to track east-southeast across far northern Childress County, with hailstones larger than teacups at times. However, the majority of the severe hail reports were generally tennis ball size or smaller. No damage information was available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882411.